Heroin Nod | “Nodding” Out On Heroin

Medically Reviewed by Johnelle Smith, M.D on July 5, 2021

Heroin is a powerful sedative that can cause people to “nod out,” or drift in and out of consciousness. Physical signs of heroin use, such as nodding out, may be a sign of heroin addiction, which can be treated in a substance abuse treatment center.

On The Nod | What Is Heroin Nod?

One of the most common effects of heroin is “nodding out”. While this side effect of heroin isn’t always a sign of danger, it can indicate a heroin overdose or be a sign of heroin abuse.

Heroin is a powerful opioid drug that can cause a range of side effects on the brain and the body when snorted, smoked, injected, or plugged.

It has effects similar to prescription opioids like morphine, oxycodone (OxyContin), and hydrocodone (Vicodin).

Physical signs of heroin use include:

  • drowsiness
  • tiny pupils
  • itching
  • heroin nod (“on the nod”)

Learn more about the signs of heroin abuse

What Is Nodding Out?

Nodding out is a nonmedical term used to describe a side effect of some drugs, including heroin. Specifically, this is a drug-induced state of shifting between consciousness and unconsciousness.

Heroin is a depressant drug, which means it can depress heart rate, blood pressure, breathing rate, and brain activity.

It can cause a rush of euphoria and relaxation, as well as a sense of drowsiness.

This shift between being fully alert to being only semi-conscious may cause the head to nod up and down.

This may last for a couple of hours, depending on the method of heroin use, the amount used, and other personal factors.

What Causes The Heroin Nod?

The “heroin nod” or “nodding out” side effect of heroin occurs as a result of its depressant effects on the central nervous system, composed of the brain and spinal cord.

Using heroin may cause a person to begin nodding out within minutes.

Heroin is widely known as a drug that can produce rapid euphoric effects, with some side effects, including drowsiness, subject to last for a couple of hours after use.

Find the right treatment program for heroin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Is Nodding Out Dangerous?

Nodding out is a common side effect of heroin, a dangerous drug of abuse. Nodding out after taking heroin, or falling in and out of full consciousness, can be dangerous for a few reasons.

Nodding Out Can Increase Risk Of Accidents

First, nodding out can make people more susceptible to accidents while they’re in a semi-conscious state.

This may put someone at risk for falls, motor vehicle accidents, becoming a victim of sexual violence, or suffering other injuries while semi-conscious.

Substance Abuse And Addiction

Nodding out is a sign of heroin use. It can also be a sign of heroin abuse and addiction, particularly if someone is nodding out very often.

Heroin abuse, which refers to a pattern of harmful drug use, can lead to addiction over time.

This can make heroin difficult to stop taking alone, by triggering withdrawal symptoms—such as strong opiate cravings—within hours of a person’s last use.

Chronic heroin use can also risk long-term effects, such as:

  • abscesses (if injected)
  • contracting infectious diseases like hepatitis
  • drug-induced mental health disorders
  • difficulty functioning in everyday life

Nodding Out Can Be A Sign Of Drug Overdose

Nodding out can also be a dangerous sign of polydrug abuse—using multiple drugs at once—or overdose. Overdosing is one of the primary dangers of heroin use, and can be deadly.

Heroin Overdose: Signs And Symptoms

Overdose is a dangerous consequence of taking too much of one or more drugs at one time. Nodding out on heroin, or becoming unresponsive, is a sign of heroin overdose.

Signs and symptoms of a heroin overdose can include:

  • confusion
  • bluish fingernails and lips
  • cold, clammy skin
  • vomiting
  • awake but unable to talk
  • choking or gurgling sounds
  • limp body
  • loss of consciousness

Naloxone, also known as Narcan, can reverse an overdose if administered quickly.

Read more about heroin overdose signs

Treatment For Heroin Abuse And Addiction

Becoming addicted to heroin can make a person feel like there’s no way out. If you or someone you know is addicted to heroin, overcoming an addiction to heroin is possible.

Seeking treatment for addiction through a behavioral healthcare provider is the safest and most effective way to stop using heroin for good.

Treatment for heroin addiction may involve:

  • medically supervised detox
  • inpatient rehab
  • outpatient rehab
  • medications for opioid use disorder (e.g. methadone, buprenorphine/naltrexone)
  • group counseling
  • behavioral therapy

Trying to quit heroin alone can be dangerous. Without a strong support system, trying to quit heroin alone can put a person at high risk for relapse and fatal overdose.

Find Heroin Addiction Treatment

If you or a loved one is using heroin, it’s never too early or too late to seek help.

Call our helpline today to learn more about the signs of heroin addiction and how to find heroin addiction treatment options near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 5, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400